Menu Content/Inhalt

Main Menu

Home
About Dr. Pais
Naturopathic News
Store
Links
Blog
Calendar
Contact Us

Subscribe to Naturopathic News


Login






Lost Password?
No account yet? Register
Dr. Gregory Pais, ND
Find me on Facebook

Home arrow Blog arrow DIABETES DRUG DANGEROUS
DIABETES DRUG DANGEROUS

In the May 21, 2007 of The New England Journal of Medicine (NEJM), the diabetes drug Avandia was shown to raise a patient's risk of heart attacks. There has been much concern about Avandia for years as it's also been shown to increase the risk of heart failure, swelling of the eye leading to blurry vision, and possible liver failure. Avandia, also sold under the name Avandamet, contains the drug rosiglitazone. Rosiglitazone is one of a group of drugs known as thiazolidinediones, others of which have been shown to incur liver failure.

Avandia is used to control blood sugar and is prescribed to millions of people worldwide who suffer from Type 2 diabetes. It's been outlawed in Great Britain since 1997 due to its risk of serious side effects.

In the weeks after the health risks of Avandia were exposed in the New England Journal of Medicine, the reports of side effects being made to federal regulators tripled. In the 35 days before the release of the study, five heart attacks had been reported, compared with reports of 90 heart attacks in the same period since. Heart related hospitalizations went from 11 to 126, and deaths attributed to the medication rose from 11 to 38.

What's behind such an increase? Previously, doctors were not paying attention to the research on side effects. With such a dramatic report in the NEJM they began making the connection between their patient's sometimes fatal heart problems and use of Avandia.

As the Food and Drug Administration uses a voluntary reporting system to measure a drug's safety once it's out on the market, this unenforceable system leads to unnecessary suffering and sometimes death. The real damage being inflicted by drugs is not publicized until the evidence is so compelling or dramatic as to demand the withdrawal of the drug.

Comments

Only registered users can write comments.
Please login or register.

Powered by AkoComment!